Connect
MJA
MJA

Sudden sensorineural hearing loss secondary to metronidazole ototoxicity

Anthony Rotman, Philip Michael, Michael Tykocinski and Stephen J O’Leary
Med J Aust 2015; 203 (6): 253. || doi: 10.5694/mja15.00222
Published online: 21 September 2015

A 30-year-old Indian gentleman presented to the emergency department of the Royal Victorian Eye and Ear Hospital, Melbourne, with a history of bilateral profound deafness, tinnitus and headache associated with upper- and lower-limb paraesthesia and myalgia. He had been taking metronidazole (400 mg tds) and amoxycillin (500 mg tds) over the preceding 4 days to treat gingivitis. Further questioning revealed that his maternal uncle had experienced identical symptoms while taking metronidazole. Consequently, his metronidazole was immediately discontinued.

  • Anthony Rotman1
  • Philip Michael2
  • Michael Tykocinski2
  • Stephen J O’Leary2

  • 1 Monash Health, Melbourne, VIC
  • 2 Royal Victorian Eye and Ear Hospital, Melbourne, VIC
  • 3 University of Melbourne, Melbourne, VIC

Correspondence: a_rotman@hotmail.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.